New Mexico, 2004

Flash Flood in New Mexico, August 31, 2004

August 31, 2004 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 12:54 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 31, 12:54 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE AUG 31 2004

.SHORT TERM...
AN UPPER LEVEL LOW REMAINS CENTERED ACROSS WEST TEXAS EARLY THIS
AFTERNOON. A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCV/S) ARE
NOTED ON VISIBLE SATELLITE...ONE NEAR ANDREWS AND ANOTHER JUST EAST
OF PECOS. CONVECTION CONTINUES TO FIRE ACROSS THE LOWER TRANS PECOS
AND SOUTHERN PERMIAN BASIN AT 18Z...WITH NEW DEVELOPMENT NOTED
ACROSS THE NORTHWEST PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO
PLAINS.

WILL CONTINUE WITH RELATIVELY HIGH POPS THIS EVENING...ESPECIALLY
FROM THE PERMIAN BASIN SOUTHWEST THROUGH THE DAVIS MOUNTAINS/BIG
BEND AREA. WILL KEEP 30-40 PCT CHANCES OVER THE REMAINDER OF THE
AREA. OTHERWISE...MADE JUST A FEW MINOR CHANGES TO THE PREVIOUS SET
OF GRIDS TONIGHT...MAINLY TO OVERNIGHT SKY COVER AND LOWS.

.LONG TERM...
THE 850 MB THETA-E AXIS IS EXPECTED TO SHIFT WESTWARD ON
WEDNESDAY...AS WILL THE GREATEST RAIN CHANCES.  HOWEVER...BOTH THE
GFS AND ETA ARE IN AGREEMENT IN KEEPING A WEAK MID LEVEL SHEAR AXIS
OVER THE TEXAS PERMIAN BASIN.  SO WHILE THE BEST CHANCES OF RAIN
WILL BE OVER THE MOUNTAINS...HAVE OPTED TO KEEP SLIGHT CHANCE POPS
IN FOR THE REMAINDER OF THE COUNTY WARNING AREA ON WEDNESDAY.

RAIN CHANCES DIMINISH CONSIDERABLY BOTH THURSDAY AND FRIDAY AS
SURFACE PRESSURE FALLS OVER THE NORTHERN PLAINS RESULT IN MORE
SOUTHERLY SURFACE FLOW ACROSS WEST TEXAS.

A COLD FRONT IS EXPECTED THIS WEEKEND. FOR NOW I HAVE MADE SLIGHT
ADJUSTMENTS TO THE POP AND SKY GRIDS FOR THIS FEATURE.
OVERALL...CHANGES TO THE CURRENT FORECAST ARE MINOR AS WEATHER LOOKS
REASONABLY QUITE THROUGH MUCH OF THE EXTENDED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             63  85  62  87 /  30  10  10  10
CARLSBAD NM               61  86  62  91 /  40  20  10  10
DRYDEN TX                 65  84  65  88 /  50  20   0   0
FORT STOCKTON TX          62  86  64  89 /  50  30  10  10
GUADALUPE PASS TX         56  79  61  86 /  40  30  10  10
HOBBS NM                  60  85  60  89 /  40  20  10  10
MARFA TX                  56  78  55  82 /  50  30  10  10
MIDLAND INTL AIRPORT TX   63  85  63  90 /  40  10  10  10
ODESSA TX                 63  86  63  90 /  40  10  10  10
WINK TX                   65  91  64  95 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/03
Hazardous weather outlook, Aug 31, 12:33 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE AUG 31 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
233 PM CDT (133 PM MDT) TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PERMIAN BASIN THROUGH
TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING
POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE
PAST COUPLE OF DAYS.

ISOLATED STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM THE
SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...SOUTHWEST
TO THE BIG BEND REGION. LARGE HAIL TO THE SIZE OF NICKELS AND WIND
GUSTS TO 60 MPH WILL ACCOMPANY ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Aug 31, 1:04 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT TUE AUG 31 2004

NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-010100-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-
REAGAN-SCURRY-SOUTHERN LEA COUNTY-UPTON-WARD-WINKLER-
304 PM CDT (204 PM MDT) TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS IN CENTRAL MARTIN COUNTY IN VICINITY OF A DEVELOPING
STRONG THUNDERSTORM. NATIONAL WEATHER SERVICE DOPPLER RADAR IS
DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. THIS ACTIVITY WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.

THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.

ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 149 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
August 31, 3:45 PM MST to 8:00 PM MST
Where
Lea County, 8 mi W of Jal
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Strong thunderstorms resulted in very heavy rainfall over rural areas west of Jal. Doppler radar estimates indicated nearly four inches of rainfall fell over State Highway 128. The Jal Police Department reported high water flowing over the highway at several locations between eight and ten miles west of Jal.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417332.